Numerische Mathematik

, Volume 119, Issue 2, pp 271–297 | Cite as

A construction of polynomial lattice rules with small gain coefficients

Article

Abstract

In this paper we construct polynomial lattice rules which have, in some sense, small gain coefficients using a component-by-component approach. The gain coefficients, as introduced by Owen, indicate to what degree the method improves upon Monte Carlo. We show that the variance of an estimator based on a scrambled polynomial lattice rule constructed component-by-component decays at a rate of N−(2α+1)+δ, for all δ > 0, assuming that the function under consideration has bounded variation of order α for some 0 < α ≤ 1, and where N denotes the number of quadrature points. An analogous result is obtained for Korobov polynomial lattice rules. It is also established that these rules are almost optimal for the function space considered in this paper. Furthermore, we discuss the implementation of the component-by-component approach and show how to reduce the computational cost associated with it. Finally, we present numerical results comparing scrambled polynomial lattice rules and scrambled digital nets.

Mathematics Subject Classification (2000)

65C05 65D30 65D32 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Baldeaux, J.: Higher order nets and sequences, PhD thesis, The University of New South Wales (2010)Google Scholar
  2. 2.
    Caflish R.E., Morokoff W.J., Owen A.B.: Valuation of mortgage backed securities using Brownian Bridges to reduce effective dimension. J. Comput. Finance 1, 27–46 (1997)Google Scholar
  3. 3.
    Dick, J.: On the fast component-by-component algorithm for polynomial lattice rules. http://quasirandomideas.wordpress.com/2009/12/31/fast-cbc-for-polynomial-lattice-rules, Posted on December 31st 2009, Last accessed February 2nd 2010
  4. 4.
    Dick, J., Gnewuch, M.: Embedding theorems for fractional spaces and numerical integration (in preparation)Google Scholar
  5. 5.
    Dick J., Kuo F., Pillichshammer F., Sloan I.: Construction algorithms for polynomial lattice rules for multivariate integration. Math. Comput. 74, 1895–1921 (2005)MathSciNetMATHCrossRefGoogle Scholar
  6. 6.
    Dick J., Pillichshammer F.: Multivariate integration in weighted Hilbert spaces based on Walsh functions and weighted Sobolev spaces. J. Complex. 21, 149–195 (2005)MathSciNetMATHCrossRefGoogle Scholar
  7. 7.
    Dick, J., Pillichshammer, F.: Digital nets and sequences, discrepancy and quasi-monte carlo integration. Cambridge University Press, Cambridge (to appear, 2010)Google Scholar
  8. 8.
    Heinrich S., Hickernell F.J., Yue R.X.: Optimal quadrature for haar wavelet spaces. Math. Comput. 73, 259–277 (2004)MathSciNetMATHGoogle Scholar
  9. 9.
    Hickernell F.J., Woźniakowski H.: The price of pessimism for multidimensional quadrature. J. Complex. 17, 625–659 (2001)MATHCrossRefGoogle Scholar
  10. 10.
    Hickernell F.J., Yue R.X.: The mean square discrepancy of scrambled (t,s)-sequences. SIAM J. Numer. Anal. 38, 1089–1112 (2000)MathSciNetMATHCrossRefGoogle Scholar
  11. 11.
    Hong H.S., Hickernell F.J.: Algorithm 823: implementing scrambled digital sequences. ACM Trans. Math. Softw. 29, 95–109 (2003)MathSciNetMATHCrossRefGoogle Scholar
  12. 12.
    Joe S., Kuo F.Y.: Remark on algorithm 659: implementing Sobol’s quasirandom sequence generator. ACM Trans. Math. Softw. 29, 49–57 (2003)MathSciNetMATHCrossRefGoogle Scholar
  13. 13.
    Korobov N.M.: Properties and calculation of optimal coefficients. Dokl. Akad. Nauk SSSR. 132, 1009–1012 (1960) (in Russian)MathSciNetGoogle Scholar
  14. 14.
    Larcher G., Lauss A., Niederreiter H., Schmid W.Ch.: Optimal polynomials for (t,m,s)-nets and numerical integration of multivariate Walsh series. SIAM J. Numer. Anal. 33, 2239–2253 (1996)MathSciNetMATHCrossRefGoogle Scholar
  15. 15.
    Larcher G., Traunfellner C.: On the numerical integration of Walsh series by number-theoretic methods. Math. Comput. 63, 277–291 (1994)MathSciNetMATHCrossRefGoogle Scholar
  16. 16.
    Lemieux Ch., L’Ecuyer P.: Randomized polynomial lattice rules for multivariate integration and simulation. SIAM J. Sci. Comput. 24, 1768–1789 (2003)MathSciNetMATHCrossRefGoogle Scholar
  17. 17.
    Matoušek J.: On the L 2-discrepancy for anchored boxes. J. Complex. 14, 527–556 (1998)MATHCrossRefGoogle Scholar
  18. 18.
    Matoušek J.: Geometric Discrepancy, Algorithms and Combinatorics, vol. 18. Springer, Berlin (1999)Google Scholar
  19. 19.
    Niederreiter H.: Point sets and sequences with small discrepancy. Monatsh. Math. 104, 273–337 (1987)MathSciNetMATHCrossRefGoogle Scholar
  20. 20.
    Niederreiter, H.: Random number generation and quasi-Monte Carlo methods, CBMS-NSF Regional Conference Series in Applied Mathematics, vol. 63. Society for Industrial and Applied Mathematics (SIAM), Philadelphia (1992)Google Scholar
  21. 21.
    Niederreiter H.: Low-discrepancy point sets obtained by digital constructions over finite fields. Czech. Math. J. 42, 143–166 (1992)MathSciNetMATHGoogle Scholar
  22. 22.
    Novak E.: Deterministic and stochastic error bounds in numerical analysis. Lecture Notes in Mathematics, vol. 1349. Springer, Berlin (1988)Google Scholar
  23. 23.
    Nuyens D., Cools R.: Fast algorithms for component-by-component constructions of rank-1 lattice rules in shift-invariant reproducing kernel Hilbert spaces. Math. Comput. 75, 903–920 (2006)MathSciNetMATHCrossRefGoogle Scholar
  24. 24.
    Nuyens D., Cools R.: Fast component-by-component construction, a reprise for different kernels. In: Niederreiter, H., Talay, D. (eds) Monte Carlo and Quasi-Monte Carlo Methods 2004, pp. 373–388. Springer, Berlin (2006)CrossRefGoogle Scholar
  25. 25.
    Owen A.B.: Randomly permuted (t,m,s)-nets and (t,s)-sequences. In: Niederreiter, H., Jau-Shyong Shiue, P. (eds) Monte Carlo and quasi-Monte Carlo Methods in Scientific Computing, pp. 299–317. Springer, New York (1995)Google Scholar
  26. 26.
    Owen A.B.: Monte Carlo variance of scrambled net quadrature. SIAM J. Numer. Anal. 34, 1884–1910 (1997)MathSciNetMATHCrossRefGoogle Scholar
  27. 27.
    Owen A.B.: Scrambled net variance for integrals of smooth functions. Ann. Stat. 25, 1541–1562 (1997)MathSciNetMATHCrossRefGoogle Scholar
  28. 28.
    Pirsic G.: A software implementation of Niederreiter-Xing sequences. In: Fang, K.T., Hickernell, F.J., Niederreiter, H. (eds) Monte Carlo and quasi-Monte Carlo methods 2000, pp. 434–445. Springer, Berlin (2002)CrossRefGoogle Scholar
  29. 29.
    Sloan I.H., Joe S.: Lattice Methods for Multiple Integration. Oxford Science Publications, The Clarendon Press Oxford University Press, New York (1994)MATHGoogle Scholar
  30. 30.
    Sloan I.H., Reztsov A.V.: Component-by-component construction of good lattice rules. Math. Comput. 71, 263–273 (2002)MathSciNetMATHGoogle Scholar
  31. 31.
    Sloan I.H., Woźniakowski H.: When are quasi-Monte Carlo algorithms efficient for high dimensional integrals?. J. Complex. 14, 1–33 (1998)MATHCrossRefGoogle Scholar
  32. 32.
    Yue R.X.: Variance of quadrature over scrambled unions of nets. Stat. Sinica 9, 451–473 (1999)MATHGoogle Scholar
  33. 33.
    Yue R.X., Hickernell F.J.: The discrepancy and gain coefficients of scrambled digital nets. J. Complex. 18, 135–151 (2002)MathSciNetMATHCrossRefGoogle Scholar
  34. 34.
    Yue R.X., Hickernell F.J.: Strong tractability of integration using scrambled Niederreiter points. Math. Comput. 74, 1871–1893 (2005)MathSciNetMATHCrossRefGoogle Scholar
  35. 35.
    Yue R.X., Mao S.S.: On the variance of quadrature over scrambled nets and sequences. Stat. Probab. Lett. 44, 267–280 (1999)MathSciNetMATHCrossRefGoogle Scholar

Copyright information

© Springer-Verlag 2011

Authors and Affiliations

  1. 1.School of MathematicsUniversity of New South WalesSydneyAustralia

Personalised recommendations